Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 440, NWS Des Moines, IA

July 21, 2008Appanoose County, Wayne County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 21, 2008, 9:31 PM CDT for Appanoose County, Wayne County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2008, 9:31 PM CDT (02:31 UTC)
Expired
Jul 21, 2008, 10:01 PM CDT
In force
30 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

Counties Appanoose County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 122 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 5:10 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.5 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2008-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 721 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2008-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
721 J/kg
Mixed-layer CIN
-258 J/kg
Mixed-layer LCL
1280 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 6:57 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jul 21, 6:57 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
657 PM CDT MON JUL 21 2008

.SHORT TERM.../REST OF THIS AFTERNOON AND TONIGHT/
PRIMARY SFC BOUNDARY DIPPED SOUTH INTO NORTHERN MISSOURI AFTER BEING
INFLUENCED FROM SOUTHERN MOVING OUTFLOW BOUNDARY FROM THE MORNING
CONVECTION. CURRENTLY SOUTHERN IOWA REMAINS CAPPED DUE TO WARM AIR
AT AROUND 800 MB. STRONG SHORT WAVE NOW DROPPING SOUTH THROUGH THE
DAKOTAS WILL GRADUALLY BRING COOLER MID LEVEL TEMPERATURES AND
EFFECTIVELY ERODING THE CAP. EXPECT STORMS TO FIRE OVER SOUTHEAST
NEBRASKA TO SOUTHWEST IOWA LATE THIS AFTERNOON AND PROCEED TO THE
EAST SOUTHEAST OVER SOUTHERN IOWA. ENVIRONMENT STILL PRIMED FOR
ANOTHER SEVERE EVENT LIKELY. LIKELY EVOLUTION SIMILAR TO LAST
EVENING WITH INITIAL SUPERCELLS...MOST LIKELY HP...EVOLVING INTO AN
ORGANIZED BOW ECHO AND TRACKING JUST NORTH OF THE SFC BOUNDARY THIS
EVENING. HEAVY RAINFALL POTENTIAL LACKING WITH PROGRESSIVE NATURE OF
STORMS THOUGH INTENSE RAINFALL RATE CAN BE EXPECTED WITH ANY STORMS
THAT DEVELOP. SYSTEM WILL BEGIN TO MOVE OUT OF SOUTH CENTRAL IOWA
TOWARDS MIDNIGHT.

.LONG TERM.../TUESDAY THROUGH MONDAY/
TUESDAY AND WEDNESDAY WILL BE MOSTLY DRY AS SURFACE HIGH PRESSURE
BUILDS DOWN THE UPPER MIDWEST AND GREAT LAKES REGION. SLIGHT CHANCES
FOR RAIN WILL REMAIN IN THE FAR SOUTH TUESDAY MORNING...THE REMNANTS
OF OVERNIGHT CONVECTION MOVING OUT...AND POSSIBLY THE
NORTHEASTERNMOST COUNTIES AS A SUBTLE SHORTWAVE MOVES AROUND A LARGE
AND DEEP GYRE CENTERED NORTHEAST OF THE GREAT LAKES. BOTH OF THESE
FEATURES WILL BE GONE BY TUESDAY NIGHT...LEAVING US DRY FOR
WEDNESDAY. BOTH DAYS WILL ALSO BE MILD AS WELL WITH COOLER AND DRIER
AIR ADVECTING AROUND THE SURFACE HIGH FROM THE UPPER GREAT LAKES.

THIS BRIEF RESPITE WILL BE INTERRUPTED WEDNESDAY NIGHT...AS A MID
LEVEL RIDGE PASSING OVERHEAD WILL AMPLIFY NORTH NORTHWESTERLY
STEERING FLOW...AND A LONG SURFACE TROUGH STRETCHING FROM CANADA
DOWN THE WESTERN PLAINS WILL ADVANCE EASTWARD THROUGH THE AREA.
ECMWF HAS BEEN INCREDIBLY CONSISTENT WITH THIS FEATURE FOR SEVERAL
DAYS...ALTHOUGH ITS TIMING HAS BEEN PUSHED BACK JUST SLIGHTLY AND
NOW APPEARS MOST LIKELY AFTER MIDNIGHT WEDNESDAY NIGHT. GFS AND NAM
APPEAR TO BE INDICATING AN MCS MOVING QUICKLY SOUTH SOUTHEAST IN THE
FLOW DURING THE NIGHT...WITH THE NAM TAKING IT JUST SOUTHWEST OF US
NEAR OMAHA AND KANSAS CITY AND THE GFS TAKING IT DIRECTLY OVERHEAD.
DYNAMICS AND SHEAR SHOULD BE SUPPORTIVE OF THIS...BUT IT REMAINS TO
BE SEEN WHETHER GOOD THETA-E ADVECTION ASSOCIATED WITH THE MID LEVEL
RIDGE WILL BE ABLE TO OVERCOME AN INITIAL LACK OF LOW LEVEL
INSTABILITY IN TIME. HAVE INCREASED RAIN CHANCES TO UPPER LIMITS OF
CHANCE POPS...HOWEVER SEVERE POTENTIAL IS CONDITIONAL AND THERE IS A
POSSIBILITY THAT MUCH OF THE RAIN COULD MISS US JUST TO THE
SOUTHWEST SO HAVE NOT INCLUDED ANY LIKELIES AT THIS TIME.

ONCE THIS SYSTEM CLEARS OUT BY LATE THURSDAY WE WILL ONCE AGAIN BE
AT THE MERCY OF WEST NORTHWESTERLY FLOW. THERE IS ANOTHER
POSSIBILITY OF THUNDERSTORMS LATE FRIDAY AS A SHORTWAVE DIGS THROUGH
THE GREAT LAKES AND WISCONSIN...AND GFS INDICATES A GOOD DEAL OF
INSTABILITY AFTER A DAY AND A HALF OF ROUGHLY SOUTHERLY MODIFYING
SURFACE FLOW. HOWEVER...ANY SUCH CONVECTION WILL BE HEAVILY
DEPENDENT ON A SURFACE BOUNDARY /AKA BACK DOOR COLD FRONT/ WHICH
THE EXTENDED MODELS ARE HAVING TROUBLE RESOLVING. HAVE INCLUDED ONLY
SLIGHT POPS FOR FRIDAY AND FRIDAY NIGHT AT THIS TIME.

&&

.AVIATION...22/00Z
SCATTERED THUNDERSTORMS ALONG I80 WILL CONTINUE MOVING SLOWLY
SOUTHWARD EXITING DSM BY 01Z AND OTM BY 03Z.  FOD/MCW/ALO WILL NOT
BE AFFECTED.  AFTER 03Z...VFR CONDITIONS ANTICIPATED EXCEPT FOR MVFR
FOG POTENTIAL AROUND MCW TOWARD DAYBREAK.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

LEE/DONAVON/SMALL
Hazardous weather outlook, Jul 21, 3:53 PM CDT, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
353 PM CDT MON JUL 21 2008

IAZ033>038-044>050-057>062-070>075-222100-
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-CRAWFORD-CARROLL-
GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-
JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-
353 PM CDT MON JUL 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT RISK FOR SEVERE WEATHER EXISTS THE REMAINDER OF THE
AFTERNOON AND INTO THIS EVENING. EXPECT SCATTERED THUNDERSTORMS TO
DEVELOP...SOME OF WHICH MAY BECOME SEVERE. QUARTER SIZED HAIL AND
60 MPH WINDS ARE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST FOR
WEDNESDAY THROUGH THURSDAY...WITH WEDNESDAY NIGHT BEING THE NEXT
BEST CHANCE FOR A LARGE COMPLEX OF THUNDERSTORMS AND ATTENDANT
SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT THROUGH 10 PM.

IAZ004>007-015>017-023>028-039-222100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-BLACK HAWK-
353 PM CDT MON JUL 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED NON SEVERE THUNDERSTORMS THROUGH EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST FOR
WEDNESDAY NIGHT AND THURSDAY...WITH WEDNESDAY NIGHT BEING THE NEXT
BEST CHANCE FOR A LARGE COMPLEX OF THUNDERSTORMS AND ATTENDANT
SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED UNTIL POSSIBLY WEDNESDAY NIGHT.

IAZ081>086-092>097-222100-
ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-DAVIS-
353 PM CDT MON JUL 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A MODERATE RISK OF SEVERE WEATHER EXISTS THE REMAINDER OF THIS
AFTERNOON AND INTO THIS EVENING. STRONG THUNDERSTORMS ARE EXPECTED
TO DEVELOP OVER SOUTHEAST NEBRASKA AND INTO SOUTHERN IOWA. THESE
STORMS ARE EXPECTED TO BECOME QUICKLY SEVERE WITH QUARTER SIZED
HAIL AND DAMAGING WINDS IN EXCESS OF 70 MPH POSSIBLE. AN ISOLATED
TORNADO OR TWO ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST FOR
WEDNESDAY THROUGH THURSDAY...WITH WEDNESDAY NIGHT BEING THE NEXT
BEST CHANCE FOR A LARGE COMPLEX OF THUNDERSTORMS AND ATTENDANT
SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TONIGHT.

DONAVON

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 5:49 AM CDTFlash Flood WarningDMXTaylor117 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.